Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Tongue numbness

08/03/2006

Question:

This is a follow up question to the one I previously asked relating to tongue numbness after surgery for a left elbow ulnar nerve entrapment. My surgeon is saying to contact anasthesia as it could be a side effect of that. Of course, anasthesia says they don`t think it is. I have been told that the breathing tube could have caused this problem.

However, I am 32 years old and in excellent physical condition. I have never experienced tongue numbness that I can recall. There were no surgery complications. Is it possible this could be a side effect of anasthesia that has last this long, 10 days?

Answer:

I am not familiar with any case in which general anesthesia caused the numbing of the tongue. If any injections were given in the mouth for your procedure, then it would be possible. I do not believe that you would have had any intra-oral injections for this procedure. It is possible but not likely that the breathing tube could have had an affect on the tongue.

With all that you have said it might be a good idea to contact your dentist and have him refer you to an oral pathologist to see if there are any other factors that may be relevant to your situation.

I wish we could be of more help, but without reading your anesthesia and surgical reports to see how close they could have been to the lingual nerve there is not much we can say. I recommend you see an oral pathologist to see if they might have some insight into your situation.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

D Stanley Sharples, DDS
Clinical Assistant Professor of Primary Care Dentistry
College of Dentistry
The Ohio State University